Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 169, NWS Norman, OK

April 23, 2000Atoka County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2000, 2:27 PM CDT for Atoka County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 23, 2000, 2:27 PM CDT (19:27 UTC)
Expired
Apr 23, 2000, 3:15 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Atoka County, OK

The radar

The Norman radar (KTLX), 157 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 2:30 PM CDTHail 0.88Stringtown, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 1:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WUUS54 KOUN 231928
SVROKC
OKC005-232015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
227 PM CDT SUN APR 23 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 315 PM CDT

* AT 227 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES EAST OF STRINGTOWN...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHOCKIE...DAISY...LANE...
  STRINGTOWN AND WARDVILLE

  QUARTER SIZE HAIL HAS ALREADY BEEN REPORTED WITH THIS STORM.

LAT...LON 3469 9607 3417 9612 3417 9580 3451 9580
          3453 9570 3469 9569
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 11:05 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 23, 11:05 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1105 AM CDT SUN APR 23 2000

HAVE ALREADY UPDATED ZONE FORECAST ONCE THIS MORNING TO HANDLE
PROGRESSION OF WIND SHIFTING FEATURES. ANOTHER UPDATE WILL BE OUT
SHORTLY TO TWEAK EXPECTED AFTERNOON TEMPERATURE MAXIMA AND CLOUD
COVER.

SMALL AREA OF PERSISTENT RAIN ACTIVITY OVER CENTRAL/NORTH CENTRAL
PORTIONS OF AREA IS ASSOCIATED WITH THE CORE OF AN INCREASINGLY
BAROTROPIC SYSTEM. THIS TREND EXPECTED TO CONTINUE...OR EVEN
INCREASE...THROUGH THE AFTERNOON HOURS AS COLD CORE ALOFT TRAVERSES
AREA. TEMPS ALOFT ARE NOT TERRIBLY COLD...BUT GIVEN INSTABILITY...
THUNDERSTORMS THAT DO DEVELOP NEAR UPPER LOW WILL BE EFFICIENT HAIL
PRODUCERS.

MAIN THUNDERSTORM ACTIVITY...IF REALIZED...SHOULD BE AHEAD OF
DRYLINE THAT IS CURRENTLY MAKING ITS WAY ACROSS CENTRAL AND SOUTH
CENTRAL PARTS OF OUR CWA. THREAT FOR ORGANIZED SEVERE THUNDERSTORM
ACTIVITY IN OUR CWA DIMINISHING FAIRLY QUICKLY. MESONET SITES ACROSS
CENTRAL AND SOUTH CENTRAL OKLAHOMA ALREADY VEERING...WITH MAIN
CONVERGENCE AXIS EAST OF I-35. WILL LEAVE SEVERE WORDING IN ZONE
FORECAST FOR OUR EXTREME SOUTHEAST ZONES.

FCSTID = 11

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 23, 12:30 PM CDT, 1 hour 57 minutes before
OKZ004>048-050>052-TXZ083>090-232000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SUN APR 23 2000

THE THUNDERSTORM OUTLOOK INDICATES A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON ACROSS PORTIONS OF SOUTHEAST
OKLAHOMA. THE SLIGHT RISK AREA IS EAST OF A LINE FROM WETUMKA...TO
COALGATE...TO DURANT.

DISCUSSION...AN INTENSE UPPER LEVEL STORM SYSTEM LOCATED OVER NORTH
CENTRAL OKLAHOMA EARLY THIS AFTERNOON...WITH AN ASSOCIATED SURFACE
LOW JUST NORTH OF OKLAHOMA CITY...WILL CONTINUE TO MOVE EAST TODAY
AND TONIGHT.  A DRYLINE EXTENDED SOUTHEASTWARD FROM THE SURFACE
LOW...FROM NEAR SHAWNEE...TO ADA...TO JUST WEST OF DURANT. AN
INCREASINGLY UNSTABLE AIRMASS WILL EXIST EAST OF THE DRYLINE...
WHICH IS OUTLINED AS THE SLIGHT RISK AREA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EARLY AFTERNOON
ALONG AND EAST OF THE DRYLINE AND MOVE EASTWARD AT 30 TO 40 MPH.
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL...WITH A LESSER
THREAT OF DAMAGING WIND GUSTS. ALTHOUGH WIND SHEAR PARAMETERS WILL
BE SUPPORTIVE OF SUPERCELLS...THE STORMS ARE EXPECTED TO MOVE INTO
EASTERN AND FAR SOUTHEAST OKLAHOMA BEFORE BECOMING HIGHLY ORGANIZED.
THEREFORE...THE THREAT FOR TORNADOES WILL BE RELATIVELY SMALL.

IN ADDITION TO THIS EXPECTED ACTIVITY...ONGOING ELEVATED
THUNDERSTORMS UNDERNEATH THE CORE OF THE UPPER LEVEL ARE EXPECTED TO
CONTINUE THROUGH THE AFTERNOON HOURS...MAINLY FROM THE OKLAHOMA CITY
METRO AREA NORTHWARD. SOME OF THE STRONGER STORMS IN THIS AREA WILL
APPROACH SEVERE LEVELS...WITH A POTENTIAL TO PRODUCE HAIL.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS IN SOUTHEAST OKLAHOMA
SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON.

11
Special weather statement, Apr 23, 12:35 PM CDT, 1 hour 52 minutes before
OKZ004>048-050>052-TXZ083>090-232000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1235 PM CDT SUN APR 23 2000

THE THUNDERSTORM OUTLOOK INDICATES A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON ACROSS PORTIONS OF SOUTHEAST
OKLAHOMA. THE SLIGHT RISK AREA IS EAST OF A LINE FROM WETUMKA...TO
COALGATE...TO DURANT.

DISCUSSION...AN INTENSE UPPER LEVEL STORM SYSTEM LOCATED OVER NORTH
CENTRAL OKLAHOMA EARLY THIS AFTERNOON...WITH AN ASSOCIATED SURFACE
LOW JUST NORTH OF OKLAHOMA CITY...WILL CONTINUE TO MOVE EAST TODAY
AND TONIGHT.  A DRYLINE EXTENDED SOUTHEASTWARD FROM THE SURFACE
LOW...FROM NEAR SHAWNEE...TO ADA...TO JUST WEST OF DURANT. AN
INCREASINGLY UNSTABLE AIRMASS WILL EXIST EAST OF THE DRYLINE...
WHICH IS OUTLINED AS THE SLIGHT RISK AREA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EARLY AFTERNOON
ALONG AND EAST OF THE DRYLINE AND MOVE EASTWARD AT 30 TO 40 MPH.
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL...WITH A LESSER
THREAT OF DAMAGING WIND GUSTS. ALTHOUGH WIND SHEAR PARAMETERS WILL
BE SUPPORTIVE OF SUPERCELLS...THE STORMS ARE EXPECTED TO MOVE INTO
EASTERN AND FAR SOUTHEAST OKLAHOMA BEFORE BECOMING HIGHLY ORGANIZED.
THEREFORE...THE THREAT FOR TORNADOES WILL BE RELATIVELY SMALL.

IN ADDITION TO THIS EXPECTED ACTIVITY...ONGOING ELEVATED
THUNDERSTORMS UNDERNEATH THE CORE OF THE UPPER LEVEL LOW ARE
EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS...MAINLY FROM THE
OKLAHOMA CITY METRO AREA NORTHWARD. SOME OF THE STRONGER STORMS IN
THIS AREA WILL APPROACH SEVERE LEVELS...WITH A POTENTIAL TO PRODUCE
HAIL.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS IN SOUTHEAST OKLAHOMA
SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON.

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:01 PM CDTSevere Thunderstorm WarningOUNLincoln59 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.